The US Drug Regulatory Agency on Friday added a warning to the literature accompanying the Pfizer-BioNTech and Moderna COVID-19 vaccines to point out the rare risk of developing heart inflammation after using them.
For each vaccine, fact sheets for healthcare providers were reviewed to include a warning that reports of adverse events indicate an increased risk of myocarditis and pericarditis, especially after the second dose and with onset of symptoms within a few days after vaccination, The US Food and Drug Administration (FDA) said.
As of June 11, more than 1,200 cases of myocarditis or pericarditis had been reported to the Vaccine Adverse Event Reporting System (VAERS) out of approximately 300 million doses of mRNA vaccines administered.
Cases appear to be significantly higher in males and in the week following the second vaccine dose.
The US Centers for Disease Control and Prevention (CDC) identified 309 hospitalizations with heart infection in people younger than 30, and 295 have been discharged.
Health regulators in many countries are investigating cases of myocarditis and pericarditis, which are frequently found in young people, after taking a dose of the Pfizer-BioNTech or Moderna vaccines, which are based on mRNA technology.
The latest update from the Food and Drug Administration follows a comprehensive review of information and discussion by them The Centers for Disease Control and Prevention’s Immunization Practices Advisory Committee meets on Wednesday.
Pfizer and Moderna did not immediately respond to requests for comment after business hours.